Hail, Carter
- When
- June 11, 8:25 PM CST
- Where
- Carter County, 0.69 mi S of Lone Grove
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.170, -97.260
A cold front pushed into southern Oklahoma during the evening. Elevated instability and a modest low level jet were enough to lead to scattered elevated supercells over parts of southern and central Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A cold front pushed into southern Oklahoma during the evening. Elevated instability and a modest low level jet were enough to lead to scattered elevated supercells over parts of southern and central Oklahoma. Storms produced large hail and damaging winds in Carter and Garvin counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 11, 5:31 PM CST, 2 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 631 PM CDT MON JUN 11 2012 .AVIATION... CONDITIONS WILL MAINLY BE VFR EXCEPT FOR SCATTERED THUNDERSTORMS AND PERHAPS SOME MVFR CIGS TOMORROW AFTERNOON SOUTH AS WARM FRONT SLOWLY LIFTS NORTH. SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT IN THE SOUTH NEAR THE FRONTAL BOUNDARY... BUT PROBABILITIES AT TAF SITES ARE TOO LOW FOR A TEMPO GROUP. PROB30 GROUPS ARE INCLUDED IN THE SOUTHWEST OKLAHOMA AND KSPS TAFS FOR TOMORROW. && .PREV DISCUSSION... /ISSUED 428 PM CDT MON JUN 11 2012/ DISCUSSION... THE BIGGEST CHALLENGES ARE SEVERE THUNDERSTORM AND RAIN CHANCES THROUGH WEDNESDAY. THROUGH 10 PM CDT TONIGHT...BELIEVE THE BEST CHANCES FOR SEVERE STORMS WILL OVER WESTERN NORTH TEXAS AND POSSIBLY FAR SOUTHERN OKLAHOMA NEAR A SURFACE BOUNDARY...WHERE KEPT 20/30 PERCENT CHANCES. STORMS WERE DEVELOPING NEAR ABILENE TEXAS WHERE THE CAP HAS BEEN BROKEN AND WILL MOVE EAST AND POSSIBLY NORTHEAST. WITH THE AIR BEING UNSTABLE WITH SOME SHEAR...THINK LARGE HAIL...POSSIBLY AS LARGE AS BASEBALLS...AND DAMAGING WIND OF 65 MPH OR GREATER WILL BE THE MAIN HAZARDS. MOST OF THESE STORMS WILL STAY SOUTH OF THE FORECAST AREA. NOTICED THE LATEST HRRR RUNS INDICATED ISOLATED DEVELOPMENT EAST OF I-35...SO KEPT 20 PERCENT IN THESE AREAS...THOUGH CONFIDENCE OF DEVELOPMENT REMAINS QUITE LOW DUE TO STRONG CAPPING. AFTER 10 PM CDT TONIGHT...KEPT RAIN CHANCES SOUTH OF A CLINTON TO OKLAHOMA CITY TO SWEETWATER LINE. ADDITIONAL STORMS MAY DEVELOP NEAR THE LINE MENTIONED ABOVE BETWEEN 10 PM AND 4 AM AS LATEST MODELS INDICATED THE MID LEVEL CAP WEAKENING WITH 700 MB TEMPERATURES COOLING TO +9/10C. WITH ABUNDANT INSTABILITY AND A GOOD AMOUNT OF SHEAR...A FEW STORMS MAY BE SEVERE WITH LARGE HAIL...POSSIBLY VERY LARGE...AND DAMAGING WIND. THE FOCUS FOR LIFT APPEARS TO BE WEAK...SO WIDESPREAD SEVERE SEEMS UNLIKELY. LOCALLY HEAVY RAINFALL MAY BE POSSIBLE AS WELL. TUESDAY...KEPT RAIN CHANCES ACROSS MUCH OF THE AREA WITH THE HIGHEST CHANCES OVER SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS WHERE BEST MOISTURE AND INSTABILITY ARE FORECAST. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WIND...MAINLY DURING THE LATE AFTERNOON AND EVENING HOURS...THOUGH LARGE HAIL THREAT MAY BE LOWER COMPARED TO TONIGHT. WEDNESDAY INTO THURSDAY...KEPT LOWER CHANCES FOR SHOWERS AND STORMS OVER THE AREA. CANNOT RULE OUT A FEW SEVERE STORMS BOTH DAYS. FRIDAY THROUGH NEXT MONDAY...HOTTER AND DRIER WEATHER IS EXPECTED. A FEW STORMS MAY BE POSSIBLE DURING THIS TIME FRAME...BUT DID NOT MENTION DUE TO LOW CONFIDENCE. MBS && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 68 85 66 86 / 20 20 40 30 HOBART OK 64 87 67 89 / 20 40 40 30 WICHITA FALLS TX 69 88 71 91 / 40 30 50 30 GAGE OK 55 84 62 88 / 0 20 40 30 PONCA CITY OK 60 86 61 86 / 0 0 20 30 DURANT OK 71 87 70 88 / 50 30 40 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. &&
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT MON JUN 11 2012
OKZ004>048-050>052-TXZ083>090-121100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT MON JUN 11 2012
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THROUGH TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF WESTERN NORTH TEXAS AND SOUTHEAST OKLAHOMA.
LOCATION...
THE SLIGHT RISK AREA IS EAST OF A LINE FROM STROUD...TO NORMAN...
TO DUNCAN...TO HENRIETTA TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM LATE
THIS AFTERNOON THROUGH EARLY TUESDAY MORNING.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR POSSIBLE SEVERE WEATHER OPERATIONS
FROM LATE THIS AFTERNOON UNTIL EARLY TUESDAY MORNING.
DISCUSSION...
A WEAK COLD FRONT WILL CONTINUE TO PUSH SLOWLY SOUTHWARD THROUGH
PARTS OF CENTRAL AND SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. A
MOIST AIRMASS REMAINS IN PLACE AHEAD OF THE FRONT. STRONG
INSTABILITY IS EXPECTED TO DEVELOP THIS AFTERNOON AS TEMPERATURES
WARM INTO THE 80S AND 90S. HOWEVER...A LAYER OF WARM AIR AT MID
LEVELS WILL LIKELY SUPPRESS THUNDERSTORM DEVELOPMENT FOR MUCH OF THE
DAY. IF AFTERNOON HEATING AND CONVERGENCE ALONG THE FRONT ARE ABLE
TO OVERCOME THE CAP...THE RESULTING STORMS WILL BE CAPABLE OF
PRODUCING HAIL TO THE SIZE OF BASEBALLS...AND STRONG WIND GUSTS TO
65 MPH.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY JUN 12.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...20 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
A RISK OF SEVERE STORMS WILL CONTINUE TUESDAY AND TUESDAY NIGHT
ACROSS WEST-CENTRAL AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
STRONG STORMS WILL BE POSSIBLE YET AGAIN ON WEDNESDAY...THROUGHOUT
OKLAHOMA AND NORTH TEXAS. A SLIGHT CHANCE OF THUNDERSTORMS WILL
CONTINUE ON THURSDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
TUESDAY.
CMS/IISPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
815 PM CDT MON JUN 11 2012
TXZ089-090-120145-
CLAY TX-ARCHER TX-
815 PM CDT MON JUN 11 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLAY AND
SOUTHEASTERN ARCHER COUNTIES UNTIL 845 PM CDT...
AT 813 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES
SOUTHEAST OF OLNEY...MOVING NORTHEAST AT 40 MPH. THIS STORM HAS
PRODUCTED BASEBALL SIZE HAIL NEAR NEWCASTLE TEXAS. IF THIS STORM
MAINTAINS ITS INTENSITY... A SEVERE THUNDERSTORM WARNING WILL BE
NEEDED FOR PORTIONS OF ARCHER AND CLAY COUNTIES.
LOCATIONS IMPACTED INCLUDE... WINDTHORST AND SHANNON.
MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A
WARNING IS ISSUED OR IF STORMS THREATEN YOU.
LAT...LON 3369 9842 3369 9841 3353 9817 3351 9817
3347 9822 3347 9842 3340 9842 3340 9862
TIME...MOT...LOC 0113Z 215DEG 34KT 3328 9858SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 858 PM CDT MON JUN 11 2012 OKZ046-050-120215- LOVE OK-CARTER OK- 858 PM CDT MON JUN 11 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LOVE AND SOUTHEASTERN CARTER COUNTIES UNTIL 915 PM CDT... AT 857 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WILSON... MOVING NORTHEAST AT 40 MPH. THIS STORM IS INCREASING IN INTENSITY AND MAY BECOME SEVERE. LOCATIONS IMPACTED INCLUDE... ARDMORE...LONE GROVE AND OVERBROOK. MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. LAT...LON 3411 9747 3434 9720 3413 9700 3397 9733 TIME...MOT...LOC 0157Z 231DEG 34KT 3409 9734 ..SPEG.
The Norman radar (KTLX), 129 km away, was scanning. The volume nearest the first event began at 02:24 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
The hail fell approximately 1 mile east of Keller road and US highway 70.
The hail fell at the intersection of Cimmaron and Catllemens road.
Several large tree limbs were blown down. Time was estimated based on radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385901, 385902, 385903, 385905, 385906, 385907, 385909.